Alert archive / Iowa / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 69, NWS Des Moines, IA

April 19, 2017Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2017, 7:37 PM CDT for Carroll County, Iowa. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 19, 2017, 7:37 PM CDT (00:37 UTC)
Expired
Apr 19, 2017, 8:30 PM CDT
In force
53 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Carroll County, IA

The radar

The Des Moines radar (KDMX), 101 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 7:54 PM CDTTORNADOHalbur, IATRAINED SPOTTER REPORTED DAMAGE IN HALBUR, INCLUDING POWER LINES DOWN AND OVERTURNED CAMPER. TIME RADAR ESTIMATED.
Apr 19, 8:00 PM CDTTORNADO2 Sw Carroll, IACHASER REPORTED A TORNADO TOUCHED DOWN JUST SW OF CARROLL. TREES DOWN AND DAMAGE TO A FEW OUT BUILDINGS. TIME RADAR ESTIMATED.
Apr 19, 8:04 PM CDTTORNADO2 Se Carroll, IACARROLL COUNTY DISPATCH RELAYED REPORTS OF MACHINE SHED WITH ROOF AND DOORS BLOWN OFF.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 3:23 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 0.6 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 222 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-269 J/kg
Mixed-layer LCL
820 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
222 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS53 KDMX 200037 RRA
SVRDMX
IAC027-200130-
/O.NEW.KDMX.SV.W.0069.170420T0037Z-170420T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
737 PM CDT WED APR 19 2017

The National Weather Service in Des Moines  has issued a

* Severe Thunderstorm Warning for...
  Carroll County in west central Iowa...

* Until 830 PM CDT.

* At 737 PM CDT, a severe thunderstorm was located near Manning, or
  13 miles southwest of Carroll, moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Carroll, Manning, Coon Rapids, Glidden, Arcadia, Templeton, Dedham,
  Halbur, Lidderdale, Lanesboro, Willey, Ralston, Hobbs County Park,
  Arthur N Neu Airport, Manning Municipal Airport and Swan Lake State
  Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Iowa.

LAT...LON 4212 9509 4221 9464 4187 9463 4186 9475
      4186 9509
TIME...MOT...LOC 0037Z 255DEG 41KT 4196 9507 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Small
1 follow-up statement
495 
WWUS53 KDMX 200117
SVSDMX

Severe Weather Statement
National Weather Service Des Moines IA
817 PM CDT WED APR 19 2017

IAC027-200130-
/O.CON.KDMX.SV.W.0069.000000T0000Z-170420T0130Z/
Carroll IA-
817 PM CDT WED APR 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR CARROLL COUNTY...

At 817 PM CDT, a severe thunderstorm was located 7 miles east of
Glidden, or 12 miles northwest of Jefferson, moving northeast at 35
mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Carroll, Manning, Coon Rapids, Glidden, Templeton, Dedham, Halbur,
Lidderdale, Lanesboro, Willey, Ralston, Hobbs County Park, Arthur N
Neu Airport and Swan Lake State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 1000 PM CDT for west central
Iowa.

LAT...LON 4205 9494 4220 9469 4221 9464 4187 9463
      4186 9475 4186 9509
TIME...MOT...LOC 0117Z 243DEG 31KT 4210 9459 

TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
 
$$

Small

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:52 PM CDT, 45 minutes earlier.

Area forecast discussion, Apr 19, 6:52 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
652 PM CDT Wed Apr 19 2017

.SHORT TERM.../Tonight through Thursday/
Issued at 315 PM CDT Wed Apr 19 2017

Early afternoon surface analysis places the warm front over far
southern Iowa along or south of Highway 34 with low pressure nearing
Concordia, KS. South of this boundary, dewpoints are in the low and
middle 60s with temperatures in the 70s. 19z operational and non-
operational visible satellite imagery shows cumulus clouds along
this boundary with stable wave clouds just north of the front up
towards Des Moines eroding. Over northern Iowa, the atmosphere is
relatively stable as clouds, showers, and thunderstorms are in the
process of exiting central Iowa as the warm front slowly trudges
northward. 19z SPC mesoanalysis shows SBCAPE values peaking near
2000 J/kg and bulk wind shear of 50 to 60 knots in the vicinity
of the warm front continue to favor supercell development. Steep
mid- level lapse rates east of the surface low into far southwest
Iowa will continue farther into the warm sector as the low
approaches and some mid-level cooling takes place. 0-1km SRH is
around 200 m2/s2 east of the surface low along the warm front
keeping the main tornado threat in this area, especially closer to
the surface low. Large hail will also be possible near and just
north of the warm front as storms cross the front and become
elevated.

Current thinking with the slow progress of the warm front is that it
may approach the Interstate 80 corridor by late this afternoon and
early this evening. Expect convective initiation around 4 or 5 this
afternoon in eastern Nebraska and western Iowa as the low nears the
state. A broken line of thunderstorms will develop along the cold
front that will move into southwest Iowa this evening with the
primary threat with these storms being large hail and damaging wind
gusts. Heavy rainfall will be possible, but the progressive nature
of the thunderstorms today should largely minimize the flash flood
threat. These storms should push through central Iowa (e.g. Des
Moines metro) mid-evening and be largely out our CWA by 9 to 10z.

For Thursday, cold air advection will occur as the low moves into
the Great Lakes with gusty winds from the northwest prevailing. Did
bump up winds a bit for tomorrow from initial guidance. Clouds will
gradually clear from southeast to northeast throughout the day.

.LONG TERM.../Thursday night through Wednesday/
Issued at 315 PM CDT Wed Apr 19 2017

Few concerns after system moves east tonight.  Temperatures will
cool off following the event with H850 temperatures from 2 to 4C
through Saturday during the daytime hours as high pressure builds
into the area and the storm track is displaced south during the
early portion of the extended. This will keep afternoon highs in the
50s to lower 60s over most of the region.  By Sunday low pressure
will be developing over the high plains with return southerly flow
across the region.  This will allow for H850 temperatures to climb
back to 6C to 7C for Sunday into Monday prior to a cold front
approaching from the west. This will result in afternoon highs back
in the 60s to lower 70s for at least a two day period. The front
should spark some showers and thunderstorms Monday night into
Tuesday.  A quick passage of the boundary will be followed by a
quick return to southerly flow with another southern stream short
wave and strong warm air advection back into the region with some
potential for showers and thunderstorms.  The majority of the area
will be far enough north of the better instability to see mainly
rain/showers and a fairly tight surface gradient resulting in a
breezy rainy period from late Tuesday night into Wednesday.
Depending on the timing the system may be just about out of the
region by Wednesday afternoon. There is a little more uncertainty
regarding afternoon highs Tuesday into Wednesday...depending on the
track of the system at that time...highs may be a bit cooler
especially if the low is just south enough to promote east northeast
surface flow over the area.  Much less diurnal range would be
anticipated. Some time to iron out the details in the next couple of
days.

&&

.AVIATION.../For the 00Z TAFS through 00Z Thursday evening/
Issued at 652 PM CDT Wed Apr 19 2017

Overall main themes similar from previous issuance, just adjusted
timing a bit later with cold front taking its time moving into the
state. SHRA/TSRA likely at all sites through this evening into the
early morning hours. Low CIGS expected behind the front with winds
shifting around to the northwest and increasing during the day
Thursday.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Ansorge
LONG TERM...REV
AVIATION...Beerends
Hazardous weather outlook, Apr 19, 3:47 PM CDT, 3 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
347 PM CDT Wed Apr 19 2017

IAZ016-017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-202100-
Hancock-Cerro Gordo-Pocahontas-Humboldt-Wright-Franklin-Butler-
Bremer-Sac-Calhoun-Webster-Hamilton-Hardin-Grundy-Black Hawk-
Crawford-Carroll-Greene-Boone-Story-Marshall-Tama-Audubon-Guthrie-
Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-Marion-
Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-
Decatur-Wayne-Appanoose-Davis-
347 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Numerous strong to severe thunderstorms are forecast to develop
over western Iowa late this afternoon and move eastward this
evening and overnight. Large hail, damaging winds, and a few
tornadoes will be possible. The greatest threat for tornadoes will
be over southwest Iowa. Locally heavy rain is also possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters will likely be needed later this Wednesday afternoon and
evening. Reports of severe weather and rainfall amounts and their
impacts would be appreciated.

IAZ004>007-015-202100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-
347 PM CDT Wed Apr 19 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Periods of showers and thunderstorms are expected across the area
throughout the day into this evening. A few isolated severe
storms are possible with the main threat of hail and gusty winds.
The potential for locally heavy rain is also forecast through
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed later this Wednesday afternoon and evening.
Reports of severe weather and rainfall amounts and their impacts
would be appreciated.

In the hours before

Special weather statement, Apr 19, 6:26 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Des Moines IA
626 PM CDT WED APR 19 2017

IAZ004>006-015-016-024-200030-
Humboldt IA-Palo Alto IA-Kossuth IA-Winnebago IA-Emmet IA-Hancock IA-
626 PM CDT WED APR 19 2017

...Strong storms may produce periods of pea to dime size hail...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lost Island Lake, or 8 miles northwest of Emmetsburg, moving
northeast at 45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Algona, Forest City, Emmetsburg,Lake Mills, Britt, Swan Lake, Union
Slough, Five Island Lake, Ingham Lake, High Lake, Eagle Lake, Rice
Lake, Armstrong, Buffalo Center, Graettinger, West Bend, Bancroft,
Swea City, Burt and Whittemore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4350 9350 4325 9350 4307 9366 4280 9438
      4286 9444 4291 9444 4291 9450 4328 9492
      4350 9439
TIME...MOT...LOC 2325Z 234DEG 38KT 4320 9479

Kotenberg
Special weather statement, Apr 19, 6:49 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
649 PM CDT WED APR 19 2017

IAZ023-024-033-034-200030-
Humboldt IA-Calhoun IA-Sac IA-Pocahontas IA-
649 PM CDT WED APR 19 2017

...Rapidly intensifying storm may produce pea to dime size hail...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Pocahontas, moving northeast at 40 mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Sac City, Pocahontas, Rockwell City, Manson, South Twin Lake, North
Twin Lake, Pomeroy, Fonda, Rolfe, Gilmore City, Twin Lakes, Lytton,
Bode, Palmer, Havelock, Bradgate, Plover, Varina, Jolley and Pioneer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Des Moines .

&&

LAT...LON 4256 9502 4256 9492 4271 9492 4289 9479
      4289 9423 4264 9440 4264 9444 4258 9444
      4230 9464 4241 9512
TIME...MOT...LOC 2348Z 222DEG 33KT 4262 9479

Kotenberg
Special weather statement, Apr 19, 7:02 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Des Moines IA
702 PM CDT WED APR 19 2017

IAZ033-034-044>046-057-200045-
Audubon IA-Calhoun IA-Sac IA-Greene IA-Carroll IA-Crawford IA-
702 PM CDT WED APR 19 2017

...Strong storms may produce pea to dime size hail and wind
gusts to 40 mph...

At 701 PM CDT, Doppler radar was tracking a strong thunderstorm near
Black Hawk Lake, or 12 miles south of Sac City, moving northeast at
45 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Carroll, Denison, Sac City, Rockwell City, Lake City, Manning,
Glidden, Lake View, Odebolt, Black Hawk Lake, Schleswig, Wall Lake,
Manilla, Schaller, Early, Dow City, Charter Oak, Arcadia, Breda and
Vail.

A tornado watch remains in effect until 1000 PM CDT for west central
Iowa.

LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
      4256 9539 4256 9500 4230 9440 4165 9509
      4186 9510 4187 9567
TIME...MOT...LOC 0001Z 222DEG 37KT 4224 9500

Kotenberg

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:02 PM CDTSpecial Weather StatementDMXCalhoun, Carroll, Crawford, Sac43 min
Apr 19, 7:18 PM CDTSevere Thunderstorm WarningDMXCrawford31 min
Apr 19, 7:37 PM CDTSevere Thunderstorm WarningDMXHumboldt, Pocahontas, Webster20 min
Apr 19, 7:56 PM CDTTornado WarningDMXCalhoun, Carroll, Greene34 min
Apr 19, 8:14 PM CDTSevere Thunderstorm WarningDMXAudubon, Carroll, Greene, Guthrie46 min
Apr 19, 8:22 PM CDTSevere Thunderstorm WarningDMXCalhoun, Webster38 min
Apr 19, 8:29 PM CDTSevere Thunderstorm WarningDMXBoone, Greene, Webster46 min
Apr 19, 8:45 PM CDTSevere Thunderstorm WarningDMXAdair, Cass25 min
Apr 19, 9:58 PM CDTSevere Thunderstorm WarningDMXAdair, Madison47 min
Apr 19, 10:18 PM CDTSevere Thunderstorm WarningDMXMarshall, Story42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.